T Nation

Testosterone replacement causing high blood pressure?


I am currently on Androgel 5 mg/ a day. I have seen that my blood pressure has been elevated lately. Can a replacement dose of testosterone cause high blood pressure? Any help or suggestions would be appreciated.


Go see your doctor that prescribed the treatment. Run some bloodwork, find out why your pressures are up. It could be from all the extra sex you've been having since you began your hrt :)!


All the extra sex has been fantastic!! A big change. I am going to see my doctor. But, until then, does anybody else have any input. Much appreciated. Thanks guys.


i say keep on plugging! if you die, at least youll die with a boner.


Sime.....think in terms of endrocinology for a second. While I'm not a doctor yet (still not done with my undergrad pre-requisites) I know a few things.
Testosterone has a few effects on the body. For one it stimulates erythroipietin release. What does this mean? Red blood cells are also called Erythrocytes. So basically increased testosterone levels causes an increase in red blood cells, and your hematocrit (percent blood volume occupied by red blood cells). Now the blood is composed a few different things, mainly plasma, and formed elements. The formed elements are a lot more viscuos (sticky, higher friction) and the more formed elements you have (red blood cells, white blood cells) the higher the resistance will be in your blood vessels.
If you look at the equation...
Blood pressure = Cardiac Output (the amount of blood pumped by your heart a minute) x Resistance
Or I think it's something like that...
The higher the resistance, the higher your blood pressure. Also more red blood cells can lead I'm thinking to an increase in cardiac output since there is more to pump, which would also increase Blood pressure.

So I hope this helps answer your question.


It could be causing an increase in blood pressure.

We have psychics and doctors here, but unfortunately no pyschic doctors, so go in and see your doctor.


Thanks for the reply Proteinpowda. Your reply was quite informative. All steroids cause an increase in red blood cell volume. Maybe I'm converting too much test into estrogen. I will see my doctor soon. I wonder if a doctor would prescribe me an anti estrogen with my testosterone? Thanks guys.


Sime, I used to train at a gym in Scottsdale Arizona, where I did NOT get along with the manager at all, mainly because I told a lot of the members not to buy their products. While I was stepping toes on their business, there was a situation exactly like yours. They had some guy with high blood pressure and they put him on DHEA (which we know to be innefective), claiming it would help raise his androgen levels. Can people be anymore stupid? That's why I quit working out there........sheer stupidity.


Speaking for myself, Yes, my blood pressure goes up real high during a cycle. My doc perscribed blood pressure meds which I take when necessary. I bought a home blood pressure monitor (about $100 bucks)which is a good thing to have around.


Proteinpowda- DHEA is only useful for one thing in my book. I tried it a few years ago and the only thing it did was make sex alot more pleasureable. But, the effects don't last forever. Maybe a couple of weeks.



5mg of androgel is not a lot but it can cause water retention and an increase in red blood cells so yes it can cause an increase in blood pressure. Donate blood when u can and that will help with the red cell issue. Try maybe dandelion root or asparagus as they are natural diuretics.


Dragon's right 5mg isn't much at all, - its just replacement therapy, so It may not be the culprit. Anyway get some blood work done so you know what your electrolyes levels, and your hematocrit is like.